Alert archive / North Carolina / Beach Hazards Statements in 2017
Beach Hazards Statement 12, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 11, 2017, 4:06 PM EDT for New Hanover County, Pender County, North Carolina. It took effect at Aug 12, 2017, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2017, 4:06 PM EDT (20:06 UTC)
- In effect from
- Aug 12, 2017, 8:00 AM EDT
- Expired
- Aug 12, 2017, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC
The radar
The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
472 WHUS42 KILM 112006 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 406 PM EDT FRI AUG 11 2017 ...STRONG LONGSHORE CURRENT ON SATURDAY... NCZ106-108-121000- /O.NEW.KILM.BH.S.0012.170812T1200Z-170813T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER- 406 PM EDT FRI AUG 11 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY EVENING. STRONG SOUTHERLY WINDS WILL DRIVE A STRENGTHENING SOUTH TO NORTH LONGSHORE CURRENT FOR THE BEACHES OF NEW HANOVER AND PENDER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. && $$ 17
1 follow-up statement
930 WHUS42 KILM 120834 CFWILM COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE WILMINGTON NC 434 AM EDT SAT AUG 12 2017 ...STRONG LONGSHORE CURRENT ON SATURDAY... NCZ106-108-130000- /O.CON.KILM.BH.S.0012.170812T1200Z-170813T0000Z/ COASTAL PENDER-COASTAL NEW HANOVER- 434 AM EDT SAT AUG 12 2017 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A BEACH HAZARDS STATEMENT...WHICH IS IN EFFECT THROUGH SATURDAY EVENING. STRONG SOUTHERLY WINDS WILL DRIVE A STRENGTHENING SOUTH TO NORTH LONGSHORE CURRENT FOR THE BEACHES OF NEW HANOVER AND PENDER COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT IS ISSUED WHEN THREATS SUCH AS RIP CURRENTS, LONGSHORE CURRENTS, AND OTHER HAZARDS CREATE LIFE- THREATENING CONDITIONS IN THE SURF ZONE. CAUTION SHOULD BE USED WHEN IN OR NEAR THE WATER. $$ 43
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 11, 3:36 PM EDT, 30 minutes earlier.
Area forecast discussion, Aug 11, 3:36 PM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 336 PM EDT Fri Aug 11 2017 .SYNOPSIS... A weak area of low pressure will move north from Florida and Georgia overnight, while a cold front approaches early next week and stalls. These features will maintain rain chances through much of the period. && .NEAR TERM /THROUGH SATURDAY/... As of 300 PM Friday...Convection has mainly fired up along the sea breeze front this afternoon which verifies our High-Res guidance quite nicely. This same guidance spreads isolated to scattered convection across the forecast area through the evening hours. A consensus of guidance has lows in the mid 70s most places. P/W contents, already high at around 2 inches, will inch up by another quarter of an inch through the near term according to the latest forecast soundings. Although no strong triggers are evident at present, a moderately unstable and very moist airmass will not need much to maintain isolated to scattered convection given multiple boundry interactions now in play. Saturday should see greater convective coverage than today given a moister airmass and a sharpening upper trough. In addition, a weak low moving north from Florida and Georgia will impact the region and could make for a very wet day. Temperatures on Saturday will be similar to today, mid 80s near the coast with upper 80s inland. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 330 PM Friday...The mid level pattern will change little during the short term period with a moisture laden west to southwest flow continuing. At the surface a cold front will make a futile attempt to move through the area Sunday which will keep a focus in the area for showers and thunderstorms through Monday morning. Citing the usual disclaimers of weak shortwaves, numerous residual boundaries and differential heating its difficult to determine a time period of "highest pops" but the combination of daytime heating, an approaching front and some weak mid level forcing appears to converge on Saturday evening. There is a weak signal of mid level drying and lower pops for early Sunday so this is where the lowest pops reside before ramping back up later Sunday. Severe risk remains minimal but the activity could be a little more organized than the weakly forced mostly sea breeze activity we are experiencing today. Flooding will most likely remain the more serious threat. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 330 PM Friday...Expect unsettled weather to continue through most of the extended period as a cold front gradually pushes across the Carolinas early in the week, and stalls just south of the area. With a ridge well east of the area across the Atlantic, a developing trough across the Great Lakes will gradually push into the Ohio Valley through early in week. This feature will be the steering power for a cold front set to push into the Carolinas on Monday. Guidance suggests this feature will stall just west-northwest of the area on Tuesday, before pushing through early Wednesday morning. During this time, ample moisture will be in place across the forecast area as PW values are forecast to remain over 2 inches through Wednesday evening. As a result, expect increased cloud cover and convection chances through midweek. Once the cold front pushes southeastward through the area, the boundary will stall just south as high pressure builds in. Though a minor lull in activity is possible on Thursday as drier air attempts to infiltrate in, PW values will remain around 1.8 inches. This along with the afternoon sea breeze, residual boundaries, and the main boundary just south of the forecast area, have kept POPs in through the end of the week, though lower than the beginning of the period. Cloud cover will play a role in the temperature forecast earlier in the week, but for now, have kept with mid to upper 80's through the extended period and overnight lows in the lower 70's. An overall warming trend is possible towards the end of the week. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... As of 18Z...Once again the primary concern for aviators will be the possibility of lowered cigs and vsbys in convection, mainly this afternoon. A line of showers along the sea breeze front extends just inland of our coastal terminals and is closest in vcnty to ILM. This activity is slowly spreading inland so have not added any wx other than VCSH for the coastal terminals. Inland sites will also likely remain dry, with FLO having the best shot at showers this afternoon. MVFR in patchy fog possible all sites after midnight. Extended Outlook...Periods of MVFR/IFR ceilings and visibility are possible each day due to scattered showers and thunderstorms. && .MARINE... NEAR TERM /TONIGHT THROUGH SATURDAY/... As of 300 PM Friday...High pressure over the western Atlantic will keep winds southerly in the 10 to 15 kt range through the period, with gusts up around 20 kts during the afternoon hours. Seas will range right around 3 ft through Saturday SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... As of 330 PM Friday...South to southwest winds of mostly 10-15 knots will continue unabated through the period. There may be a few hours of 16-17 knots early Sunday morning however. The overall wind speeds will be a little lower late Sunday into early Monday. Significant seas will remain confined in a range of 2-4 feet. There may be a few hours of five footers coinciding with the higher winds early Sunday when a SCEC may be necessary. LONG TERM /MONDAY THROUGH TUESDAY/... As of 330 PM Friday...Southwest flow will persist across the waters early in the week before an approaching cold front from the west- northwest. Expect this front to push across the waters late Tuesday overnight into Wednesday morning, where it will likely stall just south of the waters. Seas of 2 to 3 ft on Monday will increase to 4 ft in the outer waters on Tuesday. Southwest winds around 10 kts will increase to 10 to 15 kts on Tuesday as the gradient begins to tighten with the approaching front. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...REK SHORT TERM...SHK LONG TERM...SGL AVIATION...REK
Hazardous weather outlook, Aug 11, 3:15 PM EDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 315 PM EDT Fri Aug 11 2017 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-121915- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Coastal Horry-Inland Georgetown- Coastal Georgetown- 315 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-121915- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 315 PM EDT Fri Aug 11 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:30 PM EDT | Areal Flood Advisory | ILM | Pender | 90 min |
| Aug 11, 3:02 PM EDT | Areal Flood Advisory | ILM | Pender | 118 min |
Nearby
Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.